×
Newsmax TV & Webwww.newsmax.comFREE - In Google Play
VIEW
×
Newsmax TV & Webwww.newsmax.comFREE - On the App Store
VIEW
Tags: Health Topics | Alzheimer's/Dementia | Anxiety | Depression | post-surgery | delirium | medication

These Medications Raise Risk for Delirium After Surgery

hospital patient in hall of hospital and out-of-focus healthcare worker walking by
(Dreamstime)

Monday, 13 December 2021 08:45 AM

Older adults have a higher risk of delirium after hip and knee surgery if they're taking anxiety, depression or insomnia drugs, researchers say.

"Our findings show that different classes of medicine are riskier than others when it comes to causing delirium after surgery, and the older the patients are, the greater the risk," said lead study author Gizat Kassie. He is a postdoctoral research associate at the University of South Australia in Adelaide.

For the study, Kassie and his team analyzed data from nearly 10,500 patients aged 65 and older who had knee or hip surgery in the past 20 years. Of those, about one-quarter experienced delirium after surgery.

Those taking nitrazepam — a benzodiazepine drug used to treat anxiety and insomnia — and those on antidepressants had double the risk of post-surgery delirium.

The study authors said that their findings suggest that older patients should temporarily stop these medications or switch to safer alternatives before elective surgery.

Five other benzodiazepine medications commonly prescribed for anxiety, seizures and insomnia also were associated with delirium to a lesser extent. They included sertraline, mirtazapine, venlafaxine, citalopram and fluvoxamine.

There was no link between prescription opioid painkillers and delirium, according to the report, which was published recently in the journal Drug Safety.

Smoking, alcohol use, multiple health conditions, being on five or more medications, psychoactive drugs, and impaired thinking and memory also put older people at risk of delirium after surgery, the investigators found.

"Many of these factors can't be altered, but we can do something about medications," Kassie said.

Delirium affects up to 55% of older patients who have hip surgery, and is associated with an increased risk of death, longer hospital stays and mental decline.

"In people undergoing elective procedures, it should be practical to taper specific medications well in advance," Kassie said in a university news release. "It's important that people are weaned off these riskier drugs well before surgery because abrupt withdrawal can have even worse consequences."

© HealthDay


Health-News
Older adults have a higher risk of delirium after hip and knee surgery if they're taking anxiety, depression or insomnia drugs, researchers say. "Our findings show that different classes of medicine are riskier than others when it comes to causing delirium after surgery, and...
post-surgery, delirium, medication, benzodiazepine, antidpressants
326
2021-45-13
Monday, 13 December 2021 08:45 AM
Newsmax Media, Inc.
Join the Newsmax Community
Read and Post Comments
Please review Community Guidelines before posting a comment.
 
Find Your Condition
TOP

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved
NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved